Blog
About

6
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: not found

      Anticonvulsant hypersensitivity syndrome associated with Bellamine S, a therapy for menopausal symptoms.

      Journal of the American Academy of Dermatology

      adverse effects, therapeutic use, Belladonna Alkaloids, Drug Combinations, Drug Hypersensitivity, etiology, Ergotamines, Female, Hot Flashes, drug therapy, Humans, Menopause, Middle Aged, Phenobarbital, Anticonvulsants

      Read this article at

      ScienceOpenPublisherPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Anticonvulsant hypersensitivity syndrome (AHS) is a rare, potentially fatal, idiosyncratic drug reaction characterized by fever, morbilliform rash, lymphadenopathy, hepatitis, and hematologic abnormalities. Aromatic antiepileptic agents, such as phenytoin, carbamazepine, and phenobarbital are the most frequent causes of this syndrome. We report a case of a previously healthy, postmenopausal woman who developed anticonvulsant hypersensitivity syndrome while taking Bellamine S (belladonna alkaloids; ergotamine; phenobarbital) for hot flashes. Although combinations of belladonna, ergotamine, and phenobarbital have been used for medical treatment of menopausal symptoms since the 1960s, this is the first known case report of its association with anticonvulsant hypersensitivity syndrome. Given the current debate about the risks of hormonal replacement therapy, more women are seeking alternative therapies for menopausal symptoms. Dermatologists need to be aware of this potential serious reaction to this phenobarbital-containing therapy for hot flashes.

          Related collections

          Author and article information

          Journal
          15097937
          10.1016/S0190

          Comments

          Comment on this article